Article Text

PDF

Bilateral acute angle closure glaucoma after administration of paroxetine
  1. JAMES F KIRWAN,
  2. IAN SUBAK-SHARPE,
  3. M TEIMORY
  1. Department of Ophthalmology, St George’s Hospital,
  2. Blackshaw Road, London SW17 0QT
  1. J F Kirwan.

Statistics from Altmetric.com

Editor,—Paroxetine, a selective serotonin re-uptake inhibitor is said to have a reduced incidence of cholinergic side effects compared with older agents. We describe a case of a patient presenting with bilateral angle closure after commencement of therapy with paroxetine.

CASE REPORT

A 91-year-old woman was examined in the accident and emergency department. She had woken that morning with painful eyes, blurred vision, and a dry mouth. During the day, the eye pain had worsened, and she was experiencing nausea. She was noted by the casualty officer to have red eyes and fixed pupils, and she was referred to the ophthalmology department. Symptoms were as described above, and she had commenced treatment for depression the previous day with paroxetine. She had not had any symptoms related to previous episodes of angle closure. Apart from mild cardiac failure and osteoarthrosis, she was otherwise well. Other medications were co-amilofruse (2.5 mg/20 mg) one tablet daily and co-proxamol tablets as required.

Examination revealed visual acuities of counting fingers in both eyes. Both eyes were congested, corneas were oedematous, and anterior chambers shallow. Both pupils were oval and mid dilated. Intraocular tensions measured by Goldmann tonometry were over 70 mm Hg in each eye. Nuclear sclerosis 3+ was present in each eye. There was no clear fundal view. Immediate medical treatment was instigated with acetazolamide 500 mg intravenously, pilocarpine 4% every 15 minutes, and timolol 0.5% twice daily. Response to treatment was rapid and, after 5 hours, intraocular tensions had reduced, vision had improved, and pupils were meiosed. On review the following day, symptoms had resolved. Visual acuities were 6/18 right eye and 6/9 left. Intraocular tensions were 12 mm Hg right eye, 11 mm Hg left eye. Subsequently, bilateral YAG laser peripheral iridotomies were performed. Visual acuities stabilised to 6/9 right eye and 6/6 left. Intraocular tensions were 14 mm Hg in both eyes.

COMMENT

Acute angle closure glaucoma is an important cause of visual morbidity in the elderly. Tricyclic antidepressant agents such as imipramine have been reported in several cases of acute angle closure glaucoma, and inhaled ipratropium bromide has been similarly implicated.1 2

Selective serotonin re-uptake inhibitors such as paroxetine (Seroxat), or fluoxetine (Prozac) are thought to act as antidepressants through their ability to inhibit presynaptic serotonin reuptake in the brain. These agents are effective in the treatment of depression and have a lower incidence of cholinergic side effects than tricyclic antidepressants.3 Nevertheless, some anticholinergic effects still remain, and fluoxetine has been previously implicated in acute angle closure glaucoma.4 Paroxetine has been reported to have a lower incidence of anticholinergic side effects than fluoxetine.5 To our knowledge this is the first case where paroxetine has been implicated in the cause of acute angle closure glaucoma. We suggest that the same caution about tricyclic antidepressants is applied to newer agents such as paroxetine, particularly in older patients.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.